Alert archive / Florida / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 281, NWS Tallahassee, FL

August 12, 2009Jefferson County, Leon County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Aug 12, 2009, 5:36 PM EDT for Jefferson County, Leon County, Florida. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 12, 2009, 5:36 PM EDT (21:36 UTC)
Expired
Aug 12, 2009, 6:02 PM EDT
In force
26 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Jefferson County, FL, Leon County, FL

The radar

The Tallahassee radar (KTLH), 24 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 9.6 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2009-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1419 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2009-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1419 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
1090 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 3:10 PM EDT, 2 hours 26 minutes earlier.

Area forecast discussion, Aug 12, 3:10 PM EDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
310 PM EDT WED AUG 12 2009

.SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)...THE TROUGHING WILL
REMAIN OVER THE LOCAL REGION THROUGH EARLY FRIDAY BUT WILL BE
GETTING SHUNTED WESTWARD AS THE BERMUDA RIDGE BEGINS TO BUILD IN AT
THE END OF THE PERIOD. TIME HEIGHT CROSS SECTIONS SHOW DEEP LAYER
MOISTURE CONTINUING IN PLACE WITH FORECAST PWS IN THE 2.00 TO
2.25 RANGE. AT THE SURFACE...THE COLD FRONT HAS DROPPED SOUTHWARD
INTO SOUTHERN GA AND AL AND MAY PUSH INTO OUR WESTERNMOST ZONES
THURSDAY BEFORE STALLING AND WASHING OUT ON FRIDAY. FOR THAT REASON
HAVE SHOWN SLIGHTLY LOWER POPS WESTERN ZONES FOR THURSDAY BUT
UNIFORM LIKELY POPS FRIDAY. ALTHOUGH SOME STORMS MAY REACH THE
STRONG TO SEVERE CATEGORY...PLENTY OF COVERAGE MAY LIMIT THE
INSTABILITY THROUGH THE AFTERNOON PERIODS. TEMPERATURES WILL BE NEAR
SEASONAL LEVELS WITH THE EXPECTED DECREASE IN INSOLATION.

&&

.LONG TERM...SATURDAY THROUGH WEDNESDAY...THE BERMUDA RIDGE
CONTINUES TO BUILD WWD. BOTH THE LATEST GFS AND 11/12Z EURO SHOW A
TROPICAL ELY WAVE WORKING FROM THE CARIBBEAN ACROSS THE ERN GULF OF
MEXICO OVER THE WEEKEND. THE NEW 00Z EURO IS WEAKER WITH THE
FEATURE. WITH SUCH GOOD CONTINUITY AND THE RECENT UPTICK IN ACTIVITY
IN THE TROPICS...WE DECIDED TO AT LEAST INDICATE AN INCREASE IN
WINDS AND SEAS OVER THE MARINE AREA WITH A SLIGHT INCREASE IN POP
OVER THE WRN ZONES. IN THE WAKE OF THE WAVE...THE BERMUDA RIDGE AXIS
WILL BE N OF THE AREA. WITH LOW TO MID LEVEL FLOW OUT OF THE
E...POPS WILL DROP TO BELOW NORMAL LEVELS FROM MON-WED WITH 30 IN
MOST AREAS.

LOOKING EVEN FURTHER OUT...IT IS INTERESTING TO NOTE THAT THE 00Z
GFS SHOWS WHAT IS CURRENTLY TD 2 APPROACHING SE FL IN A WEEK...WHILE
THE EURO RECURVES IT WELL TO THE E. OF BIGGER CONCERN IS HOW THESE
MODELS HANDLE THE STRONG WAVE CURRENTLY EMERGING FROM W AFRICA. BOTH
THE 00Z GFS AND EURO TAKE THIS SYSTEM ON A NEARLY IDENTICAL TRACK
ALL THE WAY ACROSS THE OCEAN WITH THE SYSTEM APPROACHING THE FL
STRAITS IN ABOUT 10 DAYS. STAY TUNED

&&

.MARINE...LIGHT SOUTHERLY FLOW AHEAD OF AN APPROACHING FRONTAL
BOUNDARY FROM THE NORTH WILL CONTINUE THROUGH THE REMAINDER OF THE
WEEK. OUTSIDE OF A LIGHT CHOP ACROSS THE WATERS NEAR THE COAST EACH
AFTERNOON...EXPECT THE LOW SEAS TO CONTINUE INTO SATURDAY.
THERE IS A CHANCE FOR INCREASING WINDS AND SEAS SUNDAY THROUGH
MONDAY AS A WEAK TROPICAL WAVE TRACKS NORTHWEST INTO THE GULF SOUTH
OF THE LOCAL FORECAST AREA.

&&

.AVIATION...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE
EXPECTED INTO THE EVENING HOURS. SOME OF THE STORMS WILL CONTAIN
GUSTY WINDS...FREQUENT LIGHTNING...AND LOCALLY HEAVY RAINFALL WITH
REDUCED VSBY.

&&

.FIRE WEATHER...ELEVATED MOISTURE LEVELS WILL PREVENT RED FLAG
CONDITIONS FROM OCCURRING AT LEAST THROUGH THE WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE   73 88 72 89 72/ 40 70 40 60 40
PANAMA CITY   75 91 75 89 75/ 40 60 30 60 40
DOTHAN        71 92 73 90 72/ 30 50 20 60 40
ALBANY        73 92 72 89 72/ 50 70 40 60 40
VALDOSTA      73 90 72 88 71/ 50 80 40 60 40
CROSS CITY    74 89 73 88 72/ 30 80 40 60 40
APALACHICOLA  75 89 73 87 74/ 40 70 40 60 40

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.
GM...NONE.

&&

AVIATION/FIRE...GOULD
LONG TERM...WOOL
REST OF DISCUSSION...BARRY
Hazardous weather outlook, Aug 12, 5:18 AM EDT, 12 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
518 AM EDT WED AUG 12 2009

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ730-750-755-765-770-775-130930-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
518 AM EDT WED AUG 12 2009 /418 AM CDT WED AUG 12 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

A FRONTAL BOUNDARY WILL APPROACH FROM THE NORTH THROUGH THE DAY
TODAY...THEN STALL JUST NORTH OF THE TRI-STATE AREA TONIGHT. THIS
FEATURE COMBINED WITH A VERY MOIST ENVIRONMENT WILL LEAD TO ABOVE
AVERAGE RAIN CHANCES...ESPECIALLY THROUGH THE AFTERNOON AND
EVENING PERIODS. AT THIS TIME...IT APPEARS THAT THE BEST COVERAGE
OF SHOWERS AND STORMS WILL REMAIN WEST AND NORTHWEST OF A LINE
EXTENDING FROM TALLAHASSEE TO VALDOSTA AHEAD OF THE FRONT.
SIMILAR TO YESTERDAY EVENING...EXPECT THESE SHOWERS AND STORMS
TO CONTINUE WELL INTO THE EVENING HOURS. THE MAIN THREATS FROM
THE STRONGER STORMS THAT DEVELOP WILL BE FREQUENT LIGHTNING...
GUSTY WINDS AND PERIODS OF HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

RAIN CHANCES WILL REMAIN ABOVE AVERAGE THROUGH FRIDAY AS A FRONTAL
BOUNDARY STALLS JUST NORTH OF THE LOCAL AREA. TOTAL RAINFALL
ACCUMULATIONS ARE EXPECTED TO RANGE FROM 1-3 INCHES ACROSS THE
AREA WITH LOCALLY HIGHER AMOUNTS POSSIBLE. ADDITIONALLY...
LOCALIZED FLOODING COULD BECOME A CONCERN IN THE HEAVIER SHOWERS
AND STORMS THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

In the hours before

Special weather statement, Aug 12, 3:17 PM EDT, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
317 PM EDT WED AUG 12 2009

FLZ007-008-121945-
COASTAL WALTON-INLAND WALTON-
217 PM CDT WED AUG 12 2009

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CENTRAL AND SOUTHERN
WALTON COUNTY IN THE FLORIDA PANHANDLE.

* UNTIL 245 PM CDT

AT 215 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 20 MILES
NORTHWEST OF SANTA ROSA BEACH TO 15 MILES SOUTHWEST OF VERNON. THESE
STORMS WERE NEARLY STATIONARY OR DRIFTING SLOWLY NORTHEAST.

WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

THESE STORM ARE PRODUCING TORRENTIAL DOWNPOURS WHICH MAY CAUSE
LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND ARE ALSO
PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

PEOPLE IN SOUTHERN AND CENTRAL WALTON COUNTY...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

14-MROCZKA
Local storm report, Aug 12, 4:22 PM EDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
422 PM EDT WED AUG 12 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             FREEPORT                30.50N 86.14W
08/12/2009  E0.88 INCH       WALTON             FL   TRAINED SPOTTER

            REPORTS OF NICKEL AND PENNY SIZED HAIL IN THE VICINITY OF
            FREEPORT.

&&

MROCZKA
Special weather statement, Aug 12, 5:10 PM EDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
510 PM EDT WED AUG 12 2009

FLZ017-122200-
LEON-
510 PM EDT WED AUG 12 2009

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR LEON COUNTY
IN THE FLORIDA BIG BEND...

* UNTIL 600 PM EDT

AT 505 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM DEVELOPING NEAR TALLAHASSEE. THIS STORM WAS
DRIFTING SLOWLY TO THE EAST AT AROUND 5 MPH.

PEOPLE IN CENTRAL LEON COUNTY...INCLUDING THE CITY OF TALLAHASSEE...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE
WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE
WEATHER THREATEN.

DIME SIZE HAIL...AND WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE WITH
THIS STORM.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO
PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

14-MROCZKA
Local storm report, Aug 12, 5:34 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
534 PM EDT WED AUG 12 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             TALLAHASSEE             30.44N 84.28W
08/12/2009  E1.00 INCH       LEON               FL   PUBLIC

            QUARTER SIZE HAIL AT STATE CAPITAL

&&

CAMP

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 11:57 PM EDTSevere Thunderstorm WarningTAECalhoun, Clay, Randolph31 min
Aug 12, 7:30 PM EDTSevere Thunderstorm WarningTAEMitchell31 min

Nearby

Severe Thunderstorm Warnings in Florida, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.